Alert archive / Illinois / Flash Flood Warnings in 2015
Flash Flood Warning 52, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Dec 28, 2015, 10:44 AM CST for 7 counties in Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 28, 2015, 10:44 AM CST (16:44 UTC)
- Expired
- Dec 28, 2015, 2:45 PM CST
- In force
- 4 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Edwards County, IL, Gallatin County, IL, Hamilton County, IL, Saline County, IL, Wabash County, IL, Wayne County, IL, White County, IL
The radar
The Evansville,IN radar (KVWX), 37 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 654 m²/s²
- 0-3 km storm-relative helicity
- 1003 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
140
WGUS53 KPAH 281644
FFWPAH
ILC047-059-065-165-185-191-193-282045-
/O.NEW.KPAH.FF.W.0052.151228T1644Z-151228T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1044 AM CST MON DEC 28 2015
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...
WHITE COUNTY IN SOUTHEASTERN ILLINOIS...
HAMILTON COUNTY IN SOUTH CENTRAL ILLINOIS...
WABASH COUNTY IN SOUTHEASTERN ILLINOIS...
EDWARDS COUNTY IN SOUTHEASTERN ILLINOIS...
SALINE COUNTY IN SOUTHERN ILLINOIS...
GALLATIN COUNTY IN SOUTHERN ILLINOIS...
* UNTIL 245 PM CST
* AT 1041 AM CST...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
WARNED AREA. TWO TO FIVE INCHES OF RAIN HAS FALLEN OVER THIS AREA
OVER THE PAST COUPLE OF DAYS. HAMILTON COUNTY SHERIFF REPORTS THAT
THE NORRIS CITY BLACKTOP IS FLOODED.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HARRISBURG...MOUNT CARMEL...CARMI...FAIRFIELD...ELDORADO...
MCLEANSBORO...ALBION...SHAWNEETOWN...GRAYVILLE...CARRIER MILLS...
LANCASTER...NORRIS CITY...WAYNE CITY...GALATIA...WEST SALEM...
RIDGWAY...CROSSVILLE...CISNE...ENFIELD AND EQUALITY.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. DO
NOT DRIVE AROUND BARRICADES.
&&
LAT...LON 3857 8765 3828 8784 3830 8793 3824 8797
3826 8799 3816 8791 3805 8804 3796 8801
3793 8807 3789 8801 3790 8810 3789 8809
3784 8803 3780 8803 3766 8816 3758 8813
3760 8871 3861 8870
$$
PS1 follow-up statement
047
WGUS73 KPAH 281823
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1223 PM CST MON DEC 28 2015
ILC047-059-065-165-185-191-193-282045-
/O.CON.KPAH.FF.W.0052.000000T0000Z-151228T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IL-WHITE IL-HAMILTON IL-WABASH IL-EDWARDS IL-SALINE IL-
GALLATIN IL-
1223 PM CST MON DEC 28 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CST FOR
WAYNE...WHITE...HAMILTON...WABASH...EDWARDS...SALINE AND GALLATIN
COUNTIES...
AT 1220 PM CST...LOCAL LAW ENFORCEMENT REPORTED HEAVY RAIN IN
HAMILTON COUNTY. NORRIS CITY BLACKTOP WAS FLOODED. RADAR ESTIMATES
THAT 1 TO 2 INCHES OF RAIN HAS FALLEN OVER THE PAST 3 HOURS IN THIS
AREA.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HARRISBURG...MOUNT CARMEL...CARMI...FAIRFIELD...ELDORADO...
MCLEANSBORO...ALBION...SHAWNEETOWN...GRAYVILLE...CARRIER MILLS...
LANCASTER...NORRIS CITY...WAYNE CITY...GALATIA...WEST SALEM...
RIDGWAY...CROSSVILLE...CISNE...ENFIELD AND EQUALITY.
ADDITIONAL RAINFALL AMOUNTS OF ONE INCH IS POSSIBLE IN THE WARNED
AREA. THE HEAVIEST RAIN EARLY THIS AFTERNOON WILL BE ALONG THE
WABASH RIVER. RAIN WILL BECOME MORE SPOTTY FROM SOUTHWEST TO
NORTHEAST BY MID AFTERNOON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.
&&
LAT...LON 3857 8765 3828 8784 3830 8793 3824 8797
3826 8799 3816 8791 3805 8804 3796 8801
3793 8807 3789 8801 3790 8810 3789 8809
3784 8803 3780 8803 3766 8816 3758 8813
3760 8871 3861 8870
$$
PSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 5:52 AM CST, 4 hours 52 minutes earlier.
Area forecast discussion, Dec 28, 5:52 AM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
552 AM CST MON DEC 28 2015
.UPDATE...
Issued at 552 AM CST MON DEC 28 2015
Will be updating shortly to catch up to the temporary drying
trend east of the Mississippi River.
The AVIATION section has been updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 332 AM CST MON DEC 28 2015
The last of the warm-up heavy rainfall acts is coming quickly to
an end from south to north as of 09Z. Unfortunately, the several
rounds of rainfall over the last 2-3 days have completely
saturated the ground throughout our forecast area. The final band
will have the most concentrated heavy rainfall, averaging around
an inch, which will occur in just an hour or two. The result is
likely to be fairly widespread flash flooding.
Another aggravating factor is that many area rivers are already
flooding, so there will be nowhere for the runoff to go, which
could prolong the flood problems. This is going to be a dangerous
day over most of the region. No changes to the Flash Flood Watch.
The heavy rainfall will exit the region around 21Z, so the 00z
expiration will give it a wide berth. If I could I would just
upgrade the whole thing to a Flash Flood Warning. Most areas are
likely to see warnings issued as this final band arrives.
The surface low is into southwest Arkansas and is expected to
lift nearly due north into south central Missouri by 18Z and just
west of St Louis by 21Z. The result will be veering winds and a
very tight pressure gradient. An initially strong low-level
inversion will likely keep mixing to a minimum, so gusts should
stay under advisory levels for much of the morning. However, as
the low lifts to our west, south winds may quickly erode the
inversion, especially over west Kentucky, leading to the
potential for better mixing for non-convective wind gusts and
better effective shear for any convective elements to work with.
Lots of work is needed for any portion of our area to have a
legitimate shot at significant severe weather, but cannot argue
with SPC's initial Day 1 outlook with a Marginal over the southern
half of the region. Southeast Missouri may have a hard time
recovering before the main band arrives this morning, so figure on
best severe threat over west Kentucky. Given the extreme magnitude
of low-level shear, damaging winds and possibly a few tornadoes
will be the primary concerns. One thing to consider for convective
and gradient winds is that trees will be more susceptible to being
uprooted due to the thoroughly saturate ground. As for Wind
Advisory potential, confidence it too low to issue at this time
due to all of the precipitation/convection expected through the
day. Will let the day shift monitor and issue if/when confidence
increases.
The slight chance of showers over the far southeast corner of the
region Tuesday night and Wednesday is unchanged. Say goodbye to
Spring for awhile, it is going to feel a lot more like winter in
the next few days.
.LONG TERM...(Wednesday Night through Sunday)
Issued at 332 AM CST MON DEC 28 2015
A much more tranquil pattern is expected during the long term
period. The highly amplified upper flow pattern will transition to a
more zonal flow. A broad, shallow trough in the mid levels will
remain quasi-stationary over the north central and northeastern
states. This troughing will result in a colder pattern for our
region, along with much drier air.
As the mid-level troughing becomes established on New Years Eve,
most of the models indicate a modest increase in moisture. There
will be areas of cloudiness associated with the passage of an
embedded shortwave. The models have not been indicating any
measurable qpf, so the forecast will remain dry.
New Years Day through the holiday weekend, the models indicate a
very dry air mass in slightly confluent flow on the back side of the
trough. Therefore, mainly clear skies are forecast. The ecmwf and
gefs mean indicate the coldest 850 mb temps will be on New Years
Day, when forecast highs will be only in the 30s. 850 mb temps are
forecast to moderate several degrees over the weekend, which should
allow highs to reach the 40s by Sunday.
&&
.AVIATION...
Issued at 552 AM CST MON DEC 28 2015
A large band of moderate to heavy rain with embedded TS is
developing just west of KCGI. This band with IFR/LIFR rains and
sporadic lightning will shift eastward through the day. Tried to
time it down to a 3 hour window at each site. Main change to the
previous forecast was to bring a more rapid end to the
precipitation. Initial east winds will shift to the southeast as
the line approaches and ceilings will likely jump to MVFR levels.
Cannot rule out VFR conditions behind the main band of rains, but
kept it MVFR for now. Winds may gust up to 30kts at times,
especially as they become south behind the rains this afternoon.
Ceilings will likely lower some overnight, as winds veer to
southwest and diminish a bit.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through this afternoon for ILZ075>078-080>094.
MO...Flash Flood Watch through this afternoon for MOZ076-086-087-100-
107>112-114.
IN...Flash Flood Watch through this afternoon for INZ081-082-085>088.
KY...Flash Flood Watch through this afternoon for KYZ001>022.
&&
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...MY
AVIATION...DRSHazardous weather outlook, Dec 28, 4:25 AM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 425 AM CST MON DEC 28 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-291100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 425 AM CST MON DEC 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA TODAY. PLEASE REFER TO THE WATCH PRODUCT FOR DETAILS. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHERN HALF OF THE REGION FROM AROUND 9 AM TO AROUND 3 PM. THE BEST CHANCES FOR DAMAGING WINDS AND POSSIBLY A FEW TORNADOES WILL BE OVER WEST KENTUCKY. OUTSIDE OF THE SHOWERS AND THUNDERSTORMS...SOUTH WINDS MAY GUST UP TO 40 MPH AT TIMES THIS AFTERNOON. WITH THE SATURATED GROUND ACROSS THE REGION...TREES WILL BE UPROOTED MUCH MORE EASILY THAN NORMAL. MINOR TO MODERATE FLOODING IS ALREADY OCCURRING ON MANY AREA RIVERS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MINOR TO MODERATE FLOODING IS ALREADY OCCURRING ON MANY AREA RIVERS...AND MAJOR AND EVEN RECORD FLOOD LEVELS ARE FORECAST FOR MANY LOCATIONS...ESPECIALLY ALONG THE MISSISSIPPI AND LOWER OHIO RIVERS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS...ESPECIALLY OVER THE SOUTHERN HALF OF THE REGION...SHOULD BE PREPARED FOR ACTIVATION TODAY. IN ADDITION...SPOTTERS THROUGHOUT THE AREA SHOULD REPORT ANY HEAVY RAINFALL MEASUREMENTS...ESPECIALLY FINAL TOTALS...AND ANY FLOODING THEY OBSERVE. DRS
In the hours before
Local storm report, Dec 28, 8:54 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
854 AM CST MON DEC 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM HEAVY RAIN DIEHLSTADT 36.96N 89.43W
12/28/2015 M2.07 INCH SCOTT MO TRAINED SPOTTER
24 HOUR TOTAL IS 2.07 INCHES. STORM TOTAL SINCE FRIDAY IS
4.16 INCHES
&&
SPLocal storm report, Dec 28, 9:03 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
903 AM CST MON DEC 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 AM HEAVY RAIN ROUND KNOB 37.22N 88.73W
12/28/2015 M4.88 INCH MASSAC IL TRAINED SPOTTER
48 HOUR RAINFALL TOTAL. NUMEROUS FIELDS WITH WATER.
DITCHES AND CREEKS FULL OR OVERFLOWING BANKS.
&&
SPLocal storm report, Dec 28, 10:18 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1018 AM CST MON DEC 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM HEAVY RAIN 1 N DELTA 37.21N 89.74W
12/28/2015 E4.00 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
ESTIMATED FOUR INCHES OF RAIN IN THE PAST 18 HOURS. WATER
OVER COUNTY ROAD 244 OFF OF HIGHWAY N...JUST NORTH OF
DELTA
&&
BP2Local storm report, Dec 28, 10:30 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1030 AM CST MON DEC 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM HEAVY RAIN POPLAR BLUFF 36.76N 90.41W
12/28/2015 M1.00 INCH BUTLER MO CO-OP OBSERVER
ONE INCH OF RAIN RECEIVED IN THREE AND A HALF
HOURS...SINCE OBSERVING TIME AT 7 AM CST.
&&
BP2The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 9:23 PM CST | River Flood Warning | PAH | Hardin, Pope | 14 days |
| Dec 27, 9:23 PM CST | River Flood Warning | PAH | Pope | 15 days |
| Dec 28, 8:11 AM CST | Flash Flood Warning | PAH | Franklin, Jackson, Jefferson, Perry, Union, Williamson | 6 hr |
| Dec 28, 8:59 AM CST | Flash Flood Warning | PAH | Alexander, Johnson, Massac, Pulaski | 6 hr |
| Dec 28, 11:21 AM CST | Wind Advisory | PAH | Alexander, Franklin, Gallatin, Hamilton, Hardin, Jackson and 8 more | 7 hr |
Nearby
Flash Flood Warnings in Illinois, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.